Florida, 2020

Damaging Wind in Florida, August 27, 2020

August 27, 2020 · NWS JAX · 1 event in 1 county or zone

The inland advancing dominant east coast sea breeze triggered a strong storm with a gusty wet down burst that caused some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The inland advancing dominant east coast sea breeze triggered a strong storm with a gusty wet down burst that caused some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 27, 1:06 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 27, 1:06 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
206 PM EDT Thu Aug 27 2020

.Near Term.../through Friday night/...

High pressure at the surface will be centered to the southeast
through this evening, with ridging extending northwest into SC. A
moist southeast flow will be expected with this pattern. The west
coast sea breeze is also expected to push to near the I75 corridor
later this afternoon and evening. High pressure at 500mb will also
be centered to the southeast this afternoon and evening. Short wave
energy is expected to move north northeast across area late this
afternoon through Tonight. The combination of diurnal heating, a
moist airmass, convergence along gulf coast sea breeze and short
wave energy will result in an active period of convection this
afternoon through around midnight. The greatest chance for activity
will be across inland FL along the I75 corridor. While convective
chances will decrease Overnight with loss of diurnal heating, the
continued moisture and upper energy moving through could keep some
showers going into the overnight. Rainfall that falls this afternoon
across the I75 corridor will provide low level moisture to aid in
fog development inland overnight, with potential for locally dense
fog over I75 corridor.

The surface and 500mb highs will sink southeast Friday, with flow
becoming more from the south then southwest. With ample moisture in
place, convection will initiate inland Friday afternoon with diurnal
heating. This activity will then push east northeast through the
afternoon/evening on the southwest flow. This activity will likely
strengthen and increase in coverage over eastern counties as it
encounters the east coast sea breeze which should reach near the I95
corridor. Showers and storms are expected to dissipate by around
midnight Friday night with loss of diurnal heating.

Temperatures this period will trend above normal.

&&

.Short Term.../Saturday through Tuesday/...

High pressure will sink to the south Saturday, as a cold front
approaches from the northwest. An upper trough will pivot southeast
across area Saturday afternoon. The flow Saturday will be from the
southwest. The flow should be strong enough to keep the east coast
sea breeze from pushing inland. Convection will be initiated early
Saturday afternoon due to the combination of diurnal heating,
combined with additional instability under the upper trough. This
activity will then spread east through the mid afternoon into
evening, before dissipating toward midnight with loss of diurnal
heating.

High pressure will build back from the southeast as cold frontal
boundary to the north lifts toward the northeast Saturday night. The
high will sink back to the south southeast Sunday, as an area of low
pressure develops in the base of the cold frontal boundary across
the southeastern US. This area of low pressure is expected to linger
over the southeastern US through Tuesday as well, as high pressure
remains to the south/southeast. Due to the proximity of this area of
low pressure, above normal precipitation chances anticipated for
Sunday through Tuesday, with greatest chances during the afternoon
and evening hours.

Temperatures will trend a little above normal this period.

&&

.Long Term.../Tuesday night through Thursday/...

Surface high pressure to the east of the area with ridging extending
across central FL through this period. Surface troughing will be
located over the southeastern US. Daily rounds of mainly afternoon
and evening convection anticipated this period.

Temperatures will trend a little above normal this period.

&&

.Marine...

A ridge will extend across the region from a high centered to the
southeast through Friday. This high will move further to the
southeast Saturday as a cold front moves into the southeastern US.
Troughing will linger to the north northwest into early next week,
as high holds to the south southeast.

Rip Currents: SE GA: Low Risk Friday
              NE FL: Moderate Risk Friday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  75  90  75  89  74 /  20  20  20  60  10
SSI  81  89  78  91  77 /   0  30  20  50  20
JAX  77  93  76  93  76 /  10  30  20  60  10
SGJ  78  91  75  92  76 /  10  30  20  50  20
GNV  75  91  75  91  75 /  60  30  40  60  20
OCF  75  90  75  91  75 /  60  30  40  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 27, 2:27 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
327 PM EDT Thu Aug 27 2020

FLZ032-037-272015-
Putnam FL-Clay FL-
327 PM EDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 415 PM EDT...

* At 326 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bardin, or 10 miles northwest
  of Palatka, moving northwest at 15 mph.

* Wind gusts of 40 to 45 mph, excessive cloud-to-ground lightning,
  and minor flooding due to heavy rainfall is possible with this
  storm.

* Locations impacted include...
  Bardin, George's Lake, Penney Farms, Carraway and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2968 8178 2988 8205 2991 8205 3005 8182
      2977 8166
TIME...MOT...LOC 1926Z 144DEG 13KT 2977 8178

HESS

The radar

The Jacksonville radar (KJAX), 72 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 27, 2:41 PM EST
Where
Clay County, 1.51 mi SSW of Belmore
Measured
35 kt (40 mph) estimated gust
Property damage
$10
Reported by
Trained Spotter
Coordinates
29.860, -81.890

A wet down burst caused some minor wind damage including breaking off tree limbs of 4 inches or less in diameter. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907772.